Skip to main content

Statins Don't Increase Risk of Colchicine Myopathy

Jan 12, 2017 4:57 pm

Neuromyopathy is a rare side effect of chronic colchicine use. Statins are more commonly implicated as a cause of drug-induced myopathy.  

Given the frequent occurrence of the metabolic syndrome, simultaneous use of both colchicine and statins is common.

A Korean study compared 486 gout patients on colchicine against 188 on colchicine and a statin.

The incidence of myopathy was not significantly higher in those on both drugs than in those on colchicine alone (2.7% vs 1.4%, p = 0.330).

Risk factors for myopathy included chronic kidney disease (HR 29.1; 95% CI 4.38–192.4), liver cirrhosis (HR 10.7), higher colchicine doses (HR 21) and concomitant CYP 3A4 inhibitor use (HR 12.0). 

Concomitant use of statins did not increase the use of myopathy (HR 1.1; 95% CI 0.262–4.814) in gout patients on colchicine.

Disclosures
The author has no conflicts of interest to disclose related to this subject

Add new comment

If you are a health practitioner, you may to comment.

Due to the nature of these comment forums, only health practitioners are allowed to comment at this time.

×